Prescribing antibiotics prior to dental procedures used to be commonplace for a multitude of health conditions.
However, this may not be necessary anymore.
Before taking a trip to the pharmacy, have a discussion with your Dentist or Primary Care Physician.
Everyone has beneficial and harmful bacteria in the mouth. Chewing, brushing, and flossing allow these bacteria to enter the bloodstream. For most of us, this is not a problem if you have a healthy immune system. There are still a select few individuals who still should pre-medicate with antibiotics prior to their dental appointment.
Let’s take a closer look at the conditions that may or may not affect you.
An increasing number of people have prosthetic or artificial joint implants. In the past, it was thought that the bacteria that entered the bloodstream from a routine dental appointment could possibly cause an infection within the artificial joint. This is not the case, and it is not necessary for these patients to pre-medicate prior to a dental appointment. The ADA has determined that dental procedures are not associated with prosthetic joint implant infections, and antibiotics given before dental procedures do not prevent such infections.
The subset of patients who actually do require premedication is rather small. These patients include patients with a prior history of bacterial endocarditis (heart infection), cardiac transplant patients, patients with artificial cardiac valves, patients that have had a cardiac valve repaired with artificial materials, patients with un-repaired congenital heart disease, and patients with repaired congenital heart defects. Patients with mitral valve prolapse or what is commonly known as a heart murmur generally don’t need premedication anymore.
Finally, there are other extenuating circumstances that need to be considered. If you are generally immunocompromised or undergoing treatments for cancer you should discuss the need for premedication with your doctor.
If you still feel the need to pre-medicate even though it is not necessary, there are several important factors to consider. At a minimum, antibiotics cause nausea and upset stomach. Antibiotics can also cause allergic reactions that may or may not be severe, leading to possible anaphylactic shock. Unfortunately, constant exposure to antibiotics puts you at risk for developing resistance to medication. This can be a problem if your body is trying to fight off a more serious infection like MRSA or pneumonia. Increased use of antibiotics can also lead to an infection called C. difficile that causes extreme diarrhea and other intestinal problems.
For more information regarding Antibiotic Prophylaxis prior to your Dental appointment, please visit https://www.ada.org/en/member-center/oral-health-topics/antibiotic-prophylaxis.
Don’t hesitate to bring any questions or concerns to your next appointment.
Emily H., RDH